Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Have chronic stomach pain and diarrhea. Gained weight. Tongue and feet swollen. What would the prognosis be?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
My brother has been very sick for over a year. He gained over 100 pounds and has chronic stomach pain and diarreah. His tongue and feet have swelled to the point where it is painful to eat or walk. He started going to the emergency room last summer because he was so uncomfortable. Long story short he has had every test known to man. He has been to countless specialists. Endoscopes, colonoscopies, ctscans, blood work and stool samples. After about 6 months someone tested his testostorone and it was that of a 90 year old. He has been on replacement therapy for that for 5 months.

My brother is 47. He previously was taking medicine for slight high blood pressure. That was his only medication and rarely went to the doctor for other than a physical. I began to think he had to see an edocrinologist for some more hormone testing. She has started to do some testing on him and suspects he may have a pituitary disorder related to head trauma from an accident 20 years ago. After the accident he was high functioning. Working climbing utility poles. Was married bought a house and started family. Over the past years he never showed any signs of a hormone problem until this last year. What would his prognosis be if they determine by an MRI of the pituitary that there is damage and it is showing in his life now. He had become a shut in because he is so embarrased. Will the endocrinologist be able to help him reverse his symptoms? Will he get better now that he is with a professional who know what is wrong?
Posted Thu, 22 Aug 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Lohit K 1 hour later
This sudden onset of his symptoms from one year and low testosterone may be due to some problem in the pituitary gland. This may be due to trauma he had 20 years back or due to any other cause.
Increased body weight swelling of tongue and feet may be due to Cushing syndrome/ disease or other possibility is hypothyroidism.

Getting back to your questions,
Diagnosing the problem with MRI and blood test will allow us to put correct treatment, hence his prognosis will be good, and your endocrinologist will definitely help him to recover. If we diagnose any problem with pituitary then we can treat the cause so there won’t be any bad prognosis. So need not to worry for that now.

He may require some blood tests like AM and PM cortisol levels, TSH, GH, FSH and LH levels along with MRI scan. This will help us for diagnosing the problem and managing him.

So consult endocrinologist as referred by other doctors for further management.
Wish you and your brother good health. Take care.

Above answer was peer-reviewed by
Follow-up: Have chronic stomach pain and diarrhea. Gained weight. Tongue and feet swollen. What would the prognosis be? 2 hours later
Yes thank you for the information. He had the cortisol testing done this week and his MRI is tomorrow. I am relieved that he will be able to have a good prognosis and have some quality of life back. Thank you so much.
Answered by Dr. Lohit K 2 hours later

Its my pleasure. Hope for good health for your brother.
You are most welcome to ask me any health related queries. If you are satisfied with my answer please rate it and close the query.

Dr. Lohit
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor